Minnesota, 2014

Damaging Winds in Minnesota, June 11, 2014

June 11, 2014 · NWS DLH · 6 events in 3 counties and zones

There were thunderstorms over northeast Minnesota June 11th. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There were thunderstorms over northeast Minnesota June 11th. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 11, 2:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 11, 2:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
352 PM CDT WED JUN 11 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 350 PM CDT WED JUN 11 2014

FOCUS FOR THE EVENING AND OVERNIGHT HOURS WILL BE ON TIMING OF
RAIN/THUNDERSTORMS. AN AREA OF LOW PRESSURE WILL TRANSLATE NORTH
AND EAST ACROSS MINNESOTA THROUGH THE NIGHT...MOVING INTO THE MN
ARROWHEAD REGION BY THURSDAY MORNING. AT 300 PM...SFC OBSERVATIONS
SHOWED A WELL DEFINED TROUGH EXTENDING FROM SOUTH
DAKOTA...NORTHEAST THROUGH WADENA...CRANE LAKE/ORR...AND INTO
ONTARIO. THERE WILL BE A FEW SHOWERS OR ISOLATED STORMS AHEAD OF
THE TROUGH...HOWEVER THE BULK OF THE CONVECTION THIS
EVENING/OVERNIGHT WILL BE FOCUSED ALONG THIS BOUNDARY AS IT
MIGRATES EAST ACROSS THE FORECAST AREA. CURRENT RADAR IMAGERY IS
DEPICTING AN AREA OF MODERATE TO HEAVY RAIN WITH EMBEDDED TSTMS
ALONG THE BOUNDARY IN THE BIG FORK AREA...LIFTING TO THE NE
TOWARDS KINL.

HAVE INCREASED QPF AMOUNTS TO GENERALLY 1 TO 2 INCHES ACROSS TH
BORDERLAND/ARROWHEAD...AROUND 1 INCH FROM BRAINERD TO THE TWIN
PORTS...AND AROUND A HALF INCH OVER NORTHERN WISCONSIN.

MODELS ARE STILL SHOWING SOME DIFFERENCES IN TIMING/STRENGTH WITH
THE LOW TRACK THROUGH THURSDAY. THE ECMWF REMAINS THE
STRONGER/SLOWER SOLUTION AS IT SUGGESTS THE LOW BECOMES
VERTICALLY STACKED OVER THE MN ARROWHEAD THURSDAY WITH H85 TEMPS
AROUND 2 C BY 00Z FRIDAY. THE NAM/GFS/GEM KEEP THE H50 FLOW MORE
PROGRESSIVE AND EXIT THE WAVE TO OVER ONTARIO THURSDAY AFTERNOON
WITH MUCH DRIER AIR QUICKLY FILTERING INTO THE REGION FROM THE
WEST. ALL OF THE MODELS DO AGREE THAT THE STRONG PRESSURE GRADIENT
AND COLD AIR ALOFT WILL PRODUCE BREEZY CONDITIONS THURSDAY. HAVE
INCREASED GUSTS TO AROUND 30 MPH THURSDAY AS H925-H85 WINDS OF
30-40 KT SHOULD HAVE NO PROBLEM MIXING TO THE SFC.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 350 PM CDT WED JUN 11 2014

LINGERING LIGHT RAIN SHOWERS ARE EXPECTED TO PERSIST ACROSS THE TIP
OF THE ARROWHEAD AND INTO N-CENTRAL WI THUR NIGHT INTO EARLY FRI
MORNING. HIGH PRESSURE WILL BUILD IN ACROSS THE NRN PLAINS THUR
NIGHT AND INTO THE UPPER MIDWEST ON FRIDAY WITH MOSTLY SUNNY SKIES
AND WARM TEMPERATURES. THE NEXT SYSTEM ARRIVES LATE FRI NIGHT IN THE
FORM OF AN INITIAL LEAD S/W AND DEEPENING SFC LOW/TROUGH OVER
DAKOTAS AND WRN MN. A EWD EXTENSION OF THE SFC LOW WILL MOVE INTO NE
MN AND WRN LAKE SUPERIOR AND TRIGGER RAIN SHOWERS AND ISOLATED
STORMS INTO EARLY SAT MORNING. THE MAIN UPPER TROUGH WILL TRACK INTO
THE NRN PLAINS LATER ON SATURDAY AND PRODUCE ANOTHER ROUND OF
WIDESPREAD SHOWERS AND STORMS. STRONG RIDGING AHEAD OF THE TROUGH
WILL DRAW UP A WARM AND UNSTABLE AIR MASS ACROSS MN/WI AND INTERACT
WITH A MOIST AIR MASS TO PRODUCE CONVECTIVE SHOWERS AND
STORMS...POSSIBLY STRONG SAT NIGHT. THE MAIN THREAT WILL LIKELY BE
HEAVY RAIN ONCE AGAIN. AS THE SFC LOW LIFTS SLOWLY TO THE
E/NE...RAIN SHOWERS AND EVEN A FEW WEAK STORMS COULD LINGER INTO
SUNDAY AS A QUASI-ZONAL FLOW DEVELOPS OVER THE WRN TWO THIRDS OF THE
CONUS WITH A MILD THERMAL PATTERN. RE-ENFORCING WEAK SHRT WVS WILL
RIPPLE ACROSS THE REGION INTO EARLY NEXT WEEK...EMBEDDED WITHIN THE
ACTIVE FLOW AND PRODUCE ADDITIONAL CHANCES FOR RAIN SHOWERS AND
T-STORMS.

TEMPERATURES WILL REMAIN STEADY THROUGH THE WEEKEND AND INTO NEXT
WEEK WITH HIGHS GENERALLY IN THE 60S AND 70S. COOLER CONDITIONS CAN
BE EXPECTED ON CLOUDY/WET DAYS AND AROUND THE PERIPHERY OF LAKE
SUPERIOR...AND WARMER DAYS ON THE SUNNY DAYS INLAND AWAY FROM LS.
LOWS WILL CONTINUE TO DROP INTO THE 40S AND 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1229 PM CDT WED JUN 11 2014

SHOWERS AND ISOLATED STORMS WILL MOVE THROUGH NE MN THIS AFTERNOON
WITH A BRIEF BREAK IN THE CONVECTION LATE THIS AFTERNOON/EARLY
EVENING BEFORE ANOTHER ROUND DEVELOPS THIS EVENING. THE STORMS
EARLY THIS AFTERNOON COULD PRODUCE BRIEF HEAVY DOWNPOURS WITH
OCCASIONAL LIGHTNING. THE CONVECTION LATER TODAY AND TONIGHT COULD
POTENTIALLY PRODUCE SMALL HAIL...HEAVY RAIN AND GUSTY WINDS. LIGHT
S/SE WINDS TODAY WILL SHIFT TO THE W/NW LATE TONIGHT AND BECOME
GUSTY OUT OF THE NW LATE THUR MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  61  44  71 /  80  60  10  10
INL  49  56  42  72 /  90  70  10  10
BRD  51  64  47  75 /  80  30   0  10
HYR  56  64  42  72 /  80  50  10  10
ASX  51  59  41  71 /  70  70  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM CDT THURSDAY FOR LSZ121-
     140>148.

&&

SHORT TERM...GRANING
LONG TERM...BJT
AVIATION...BJT
Hazardous weather outlook, Jun 11, 3:11 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT WED JUN 11 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122115-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
411 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD SLOWLY EAST ACROSS THE NORTHLAND
THROUGH THE NIGHT. SOME OF THE STORMS MAY CONTAIN SMALL
HAIL...GUSTY WINDS AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES INCREASE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LSZ121-140>148-122115-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
411 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS WESTERN LAKE SUPERIOR THROUGH
LATE EVENING AND OVERNIGHT. SOME OF THE STORMS MAY CONTAIN SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR NORTHWEST WINDS
GUSTING TO 30 KNOTS.

THUNDERSTORM CHANCES INCREASE THROUGH THE WEEKEND.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, Jun 11, 3:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT WED JUN 11 2014

MNZ033>036-112230-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
428 PM CDT WED JUN 11 2014

...THUNDERSTORM MOVING INTO CROW WING COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE SHORE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MERRIFIELD...         LEGIONVILLE...        EDWARD LAKE...
  RIVERTON...           CUYUNA COUNTRY STATE PARK...
  TROMMALD...           MISSION...            IRONTON...
  WOLFORD...            CROSBY...             DEERWOOD...
  CUYUNA...             BAY LAKE...           FARM ISLAND LAKE...
  CEDAR LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4664 9361 4639 9359 4639 9443 4657 9444

GSF
Special weather statement, Jun 11, 3:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CDT WED JUN 11 2014

MNZ034-112200-
CROW WING-
436 PM CDT WED JUN 11 2014

...THUNDERSTORM NEAR FORT RIPLEY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT RIPLEY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BAXTER...             BARROWS...            SOUTH LONG LAKE...
  BRAINERD...           WOODROW...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4629 9431 4639 9431 4639 9390 4615 9425
      4615 9436 4622 9440

GSF
Special weather statement, Jun 11, 3:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
455 PM CDT WED JUN 11 2014

MNZ025-026-112245-
NORTH CASS-SOUTH ITASCA-
455 PM CDT WED JUN 11 2014

...THUNDERSTORM MOVING OVER NORTHERN CASS COUNTY ...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WALKER...MOVING NORTHEAST AT
30 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  LEECH LAKE...         PORTAGE LAKE...       FEDERAL DAM...
  BOY RIVER...          BENA...               SIX MILE LAKE...
  MUD LAKE...           WALKER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4723 9466 4745 9402 4722 9388 4703 9466
      4706 9468 4721 9468

GSF

The radar

The Duluth radar (KDLH), 141 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itasca

When
June 11, 4:30 PM CST
Where
Itasca County, 0.83 mi SW of Marcell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.590, -93.710

There was an 8 inch diameter, 35 foot-tall tree blown down.

Thunderstorm Wind, Cass

When
June 11, 6:17 PM CST
Where
Cass County, 0.84 mi NE of East Gull Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.460, -94.370

There was a tree down on Agate Lake Road.

Thunderstorm Wind, Cass

When
June 11, 6:21 PM CST
Where
Cass County, 0.84 mi NE of Lake Shr
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.530, -94.340

A tree was blown down on Upper Roy Lake Road.

Thunderstorm Wind, Crow Wing

When
June 11, 6:40 PM CST
Where
Crow Wing County, 2.75 mi ENE of Nisswa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.540, -94.230

Several 5 to 10 inch poplar trees were broken and laying on the road.

Thunderstorm Wind, Crow Wing

When
June 11, 6:45 PM CST
Where
Crow Wing County, 3.74 mi SSE of Breezy Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.550, -94.170

There were 5 to 10 inch diameter trees broken and laying over the road on the southeast side of Pelican Lake.

Thunderstorm Wind, Crow Wing

When
June 11, 6:48 PM CST
Where
Crow Wing County, 3.49 mi S of Breezy Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.550, -94.190

There were medium sized trees down over the road on the south side of Pelican Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517935, 517931, 517932, 517933, 517930, 517928.